A 79-year-old woman came to us because of sudden onset of dysarthria. She had taken apixaban due to her non-valvular atrial fibrillation. A neurological examination revealed mild facial palsy of her right side, and magnetic resonance imaging showed acute brain infarction at the left frontal lobe. There were no stenotic lesions on intracranial or extracranial magnetic resonance angiography, and she was diagnosed with cardioembolic stroke. Intravenous infusion of heparin and edaravone was initiated, and her neurological symptoms improved. However, she gradually developed jaundice and anemia. Gastro-intestinal bleeding was not observed, and her blood test met the diagnostic criteria for hemolytic anemia. Because both the direct Coombs test and cold agglutinin were positive, she was diagnosed with mixed-type autoimmune hemolytic anemia. Although her serum hemoglobin level decreased to 7.0 g/dl on the 12th hospital day, her anemia gradually improved after steroidal therapy with transfusion. It was revealed that she had shown mild anemia (hemoglobin: 9.2-10.9 g/dl) and hyperbilirubinemia (total bilirubin: 1.8-2.6 mg/dl) for 6 months. Therefore, her latent autoimmune hemolytic anemia became activated with the occurrence of cardioembolic stroke. Autoimmune hemolytic anemia might have promoted cardiac thrombus formation despite the administration of an anti-coagulant in this case. It should be noted that autoimmune hemolytic anemia can develop as thrombotic disease. In the present case, autoimmune hemolytic anemia was diagnosed based on the development of cardioembolic stroke.
All Science Journal Classification (ASJC) codes